Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Houston/Galveston, TX

February 20, 20174 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 20, 2017, 3:24 AM CST for 4 counties in Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 3:24 AM CST (09:24 UTC)
Expired
Feb 20, 2017, 4:00 AM CST
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:59 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 20, 2:59 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
259 AM CST Mon Feb 20 2017

.DISCUSSION...
At 230 AM, a line of showers and thunderstorms extended north to
south across the CWA from Crockett to Edna. The line will continue
to move slowly east while individual storms will continue to move
north northeast. At 07z, a a weak meso-high and associated cold
pool and outflow extended from about Dallas to La Grange. The
northern end of the line seems to be pushing east a bit faster
than the southern end of the line. 00z 850 mb analysis shows dew
pts between 10-11 degrees over North Texas and between 5 and 9
degrees further south but 850 mb winds were from the south at
25-35 knots so moisture levels expected to continue to increase
this morning. A weak 850 mb trough was located over SW TX. The
best 700 mb moisture was also located over N TX with a weak trough
over W TX. 300 mb winds show a diffluent pattern over E TX with a
deep trough over the 4 corners extending south into northern
Mexico. 00z models suggests that 300 mb winds will become even
more diffluent by 12z and PW values will increase to 1.70-1.80
inches. Instability is weaker over E-SE TX and the window for
severe weather appears to be closing. The primary hazard this
morning will be heavy rain. Will maintain the Flash Flood Watch
but not sure it will be needed after 18z. Instability is weaker
over E-SE TX and the window for severe weather appears to be
closing. The primary hazard this morning will be heavy rain. SE TX
will lie on the east side of the upper trough through this
evening so periods of light rain will persist this afternoon but
heavy rain is not expected after 18z.

The upper level trough axis will push east of the region tonight
and drier weather is expected Tuesday. A weak 500 mb ridge
amplifies slightly over Texas Wed/Thu so continued dry weather is
expected with unseasonably warm temperatures. Another upper level
trough will move across the central Rockies and surface low
pressure will develop in the lee of the Rockies. The sfc low will
move east and drag a cold front across the area Friday afternoon.
Slightly cooler temperatures expected for Saturday as high
pressure moves into the southern plains. Onshore winds resume
Saturday night as the surface high moves east of the region. Warm
air advection will persist on Sunday and patchy light rain will
accompany the warmer temepratures. 43

&&

.MARINE...
Caution conditions were diminishing slightly. However, inflow into
the storms over the inland areas will increase the winds over the
next 3 hours or so. Because of this, will keep the SCEC in place for
the Gulf waters through 12Z.

Otherwise, models were continuing to show thunderstorms developing
over Matagorda Bay and the Gulf waters west of Freeport this
morning. The storms should then begin affecting Galveston Bay and
areas east of Freeport late this morning into early this afternoon.
Impacts expected are strong winds. Storms could affect the marine
areas up to a 6-hour period.

A cold front will then push the rain and thunderstorms east of the
area later tonight and Tuesday. Offshore winds following the system
should persist through Wednesday. Onshore winds will return by
Wednesday night.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  57  76  54  79 /  90  20  10  10   0
Houston (IAH)              72  61  77  58  78 / 100  30  20  10  10
Galveston (GLS)            70  63  72  62  71 / 100  50  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...San
     Jacinto...Walker...Waller...Washington...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Waters from
     Freeport to the Matagorda Ship Channel from 20 to 60 NM...
     Waters from High Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Feb 20, 3:17 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
317 AM CST Mon Feb 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-210930-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
317 AM CST Mon Feb 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Some of the storms
could produce locally heavy rain. At this time, most of the area
will receive between 1 and 3 inches of rain with some isolated
totals between 3 and 5 inches. The threat for damaging winds and
hail is waning. A Flash Flood Watch is in effect for a large
portion of Southeast Texas through the afternoon but the threat
for flash flooding will be ending around lunch time with just
patchy light to moderate rain in the afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-210930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
317 AM CST Mon Feb 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will move across
the coastal waters today. A few of the storms could be strong with
heavy rain reducing visibility and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:22 PM CSTMarine Dense Fog AdvisoryHGX5 hr
Feb 20, 12:49 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson41 min
Feb 20, 1:28 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington3 hr
Feb 20, 1:28 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison62 min
Feb 20, 3:20 AM CSTAreal Flood AdvisoryHGXAustin, Grimes, Waller, Washington115 min
Feb 20, 3:27 AM CSTSpecial Weather StatementHGXTrinity48 min
Feb 20, 3:45 AM CSTSpecial Weather StatementHGXTrinity30 min
Feb 20, 4:09 AM CSTAreal Flood AdvisoryHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker3 hr
Feb 20, 4:13 AM CSTSpecial Weather StatementHGXAustin, Colorado, Jackson32 min
Feb 20, 4:24 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Jackson, Wharton3 hr
Feb 20, 4:34 AM CSTSpecial Weather StatementHGXSan Jacinto, Trinity41 min
Feb 20, 4:47 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Wharton28 min
Feb 20, 4:52 AM CSTSpecial Marine WarningHGX113 min
Feb 20, 5:09 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Harris, Waller, Washington and 1 more36 min
Feb 20, 5:31 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 4 more3 hr
Feb 20, 5:43 AM CSTSpecial Weather StatementHGXFort Bend, Harris, Montgomery, Walker, Waller32 min
Feb 20, 5:48 AM CSTSevere Thunderstorm WarningHGXFort Bend, Grimes, Harris, Montgomery, Walker, Waller42 min
Feb 20, 6:03 AM CSTSpecial Marine WarningHGX57 min
Feb 20, 6:28 AM CSTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Trinity, Walker77 min
Feb 20, 6:43 AM CSTSpecial Marine WarningHGX32 min
Feb 20, 7:20 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Washington3 hr
Feb 20, 7:23 AM CSTSpecial Marine WarningHGX97 min
Feb 20, 7:41 AM CSTSpecial Weather StatementHGXBrazoria, Galveston64 min
Feb 20, 7:42 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Wharton3 hr
Feb 20, 10:29 AM CSTSpecial Weather StatementHGXChambers46 min
Feb 20, 2:10 PM CSTRiver Flood WarningHGXJackson50 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.